Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 406, NWS Jackson, MS

May 20, 2005Jefferson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 20, 2005, 11:24 PM CDT for Jefferson County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 11:24 PM CDT (04:24 UTC)
Expired
May 20, 2005, 11:50 PM CDT
In force
26 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jefferson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 117 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 5:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2005-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2005-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 210424
SVRJAN
MSC063-210500-
/O.NEW.KJAN.SV.W.0406.050521T0424Z-050521T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1124 PM CDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL MIDNIGHT CDT

* AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FAYETTE...OR ABOUT 22 MILES SOUTH OF GRAND GULF...AND MOVING SOUTH
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL JEFFERSON COUNTY AT 1140 PM CDT

LAT...LON 3162 9087 3182 9104 3172 9110 3162 9115

$$

GAGAN
1 follow-up statement
000 
WWUS54 KJAN 210450
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1151 PM CDT FRI MAY 20 2005

MSC063-210501-
/O.CAN.KJAN.SV.W.0406.000000T0000Z-050521T0500Z/
JEFFERSON MS-
1151 PM CDT FRI MAY 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY IS
CANCELLED...

LAT...LON 3162 9087 3182 9104 3172 9110 3162 9115

$$

GAGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:01 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 20, 10:01 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1001 PM CDT FRI MAY 20 2005

.DISCUSSION...
ACTIVE EVENING ACROSS CENTRAL MS. BKN BAND OF TS CONTINUES TO MAKE
ITS WAY SSW ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE AREA. STILL
MAINTAIN A RISK OF SEVERE WIND AND HAIL WITH THESE STORMS AND THE
WATCH CONTINUES FOR MOST COUNTIES SOUTH OF THE I-20 CORRIDOR. LITTLE
IF ANY ACTIVITY HAS BEEN OBSERVED OVER THE LA PARISHES...WITH THE
LOSS OF HEATING AND THE MOST ORGANIZED ACTIVITY WELL INTO MS...HAVE
OPTED TO REMOVE NE LA FROM THE SEVERE TS WATCH.

HAVE UPDATED THE FORECAST FOR THE LATEST COUNTY REMOVAL AND TO LOWER
POPS OVER THE NORTHERN HALF OF THE AREA.

IR SAT IMAGERY SHOWING THAT SKIES WILL CLEAR IN THE WAKE OF THE LINE
OF STORMS. WITH A QUICK HALF TO ONE INCH OF RAINFALL ACCUMULATION
OBSERVED IN QUITE A FEW AREAS THIS EVENING...AM BECOMING
INCREASINGLY CONCERNED WITH PATCHY FOG. WILL ASSESS THE SITUATION
DURING THE NEXT HOUR AND ISSUE ANOTHER UPDATE...WITH ANOTHER ROUND
OF COUNTIES CLEARED WITH THE WATCH.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

GAGAN
Hazardous weather outlook, May 20, 5:33 PM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
533 PM CDT FRI MAY 20 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
212233-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
533 PM CDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER
EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL
MISSISSIPPI. A GREATER RISK FOR SEVERE THUNDERSTORMS EXISTS OVER
EAST CENTRAL MISSISSIPPI...ALONG EAST OF A LOUISVILLE TO LAUREL
LINE. THE PRIMARY RISKS ASSOCIATED WITH STORMS WILL BE	DAMAGING
WINDS UP TO 70 MPH...AND LARGE HAIL UP TO THE SIZE OF GOLF BALLS.

AN UPPER LEVEL DISTURBANCE AND COLD FRONT ARE MOVING SOUTHEAST
TOWARD THE SOUTHERN APPALACHIANS. AHEAD OF THE COLD FRONT...THE
AIRMASS IS VERY UNSTABLE...AND FAVORABLE FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS...ESPECIALLY OVER EASTERN PORTIONS OF
MISSISSIPPI.

THE RISK FOR SEVERE WEATHER WILL GRADUALLY SHIFT  SOUTHWARD INTO
SOUTHERN MISSISSIPPI AS THE EVENING PROGRESSES...AND SHOULD END
OVER THE ENTIRE AREA SHORTLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY NIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY NIGHT
ACROSS PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
MISSISSIPPI ALONG AND NORTH OF I-20. THE MAIN RISKS WILL BE
DAMAGING WINDS AND SMALL HAIL.

A COLD FRONT WILL MOVE	SOUTH INTO THE NORTHERN PORTIONS OF THE
OUTLOOK AREA MONDAY MORNING AND CONTINUE THROUGH THE REMAINDER OF
THE OUTLOOK AREA THROUGH THE DAY. THE AIRMASS AHEAD OF THE COLD
FRONT WILL BE WARM...MOIST AND MILDLY UNSTABLE. THIS COMBINED
WITH THE FORCING ALONG THE FRONT...SUFFICIENT MID LEVEL WINDS AND
DEEP LAYER SHEAR SHOULD CONTRIBUTE TO THE DEVELOPMENT OF
THUNDERSTORMS.	 A FEW OF THESE STORMS MAY BECOME SEVERE WITH
DAMAGING STRAIGHT LINE WINDS THE MAIN THREAT. HAIL WILL BE A
SECONDARY THREAT WITH THESE STORMS.

...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...WILL BE NEEDED THIS EVENING .

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 20, 11:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1111 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     FLASH FLOOD      5 NW BROOKHAVEN         31.63N 90.51W
05/20/2005                   LINCOLN            MS   EMERGENCY MNGR

            EOC REPORTED SEVERAL TREES ACROSS HIGHWAY 550.

&&

MUELLER
Local storm report, May 20, 11:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1114 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND DMG     SANDERSVILLE            31.79N 89.04W
05/20/2005                   JONES              MS   EMERGENCY MNGR

            EOC REPORTED TREES DOWN AND SOME ROADS BLOCKED IN
            SANDERSVILLE

&&

MUELLER
Local storm report, May 20, 11:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1116 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     BRANDON                 32.28N 90.00W
05/20/2005                   RANKIN             MS   EMERGENCY MNGR

            EOC REPORTED TREES DOWN ON MONTEREY ROAD IN BRANDON.

&&

MUELLER
Local storm report, May 20, 11:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1119 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     FLORENCE                32.15N 90.13W
05/20/2005  0 MPH            RANKIN             MS   PUBLIC

            50-60 MPH WINDS REPORTED BY PUBLIC IN FLORENCE

0848 PM     HAIL             FLORENCE                32.15N 90.13W
05/20/2005  0.88 INCH        RANKIN             MS   PUBLIC

            NICKEL-SIZED HAIL REPORTED BY PUBLIC IN FLORENCE

&&

MUELLER
Local storm report, May 20, 11:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1120 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     FLORENCE                32.15N 90.13W
05/20/2005  60 MPH           RANKIN             MS   PUBLIC

            50-60 MPH WINDS REPORTED BY PUBLIC IN FLORENCE

&&

MUELLER
Local storm report, May 20, 11:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1123 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND DMG     RICHLAND                32.23N 90.17W
05/20/2005                   RANKIN             MS   LAW ENFORCEMENT

            POWER OUTAGES ACROSS FOUR CITY BLOCKS IN RICHLAND.
            EAST-WEST BOUND CROSS TRAFFIC ACROSS HIGHWAY 49 IS
            STOPPED. TREE DOWN NEAR RICHLAND HIGH SCHOOL REPORTED BY
            AMATUER RADIO.

&&

MUELLER

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:03 PM CDTSevere Thunderstorm WarningJANYazoo57 min
May 20, 7:37 PM CDTSevere Thunderstorm WarningJANMadison, Rankin53 min
May 20, 8:00 PM CDTSevere Thunderstorm WarningJANYazoo30 min
May 20, 8:19 PM CDTSevere Thunderstorm WarningJANHinds, Madison56 min
May 20, 8:29 PM CDTSevere Thunderstorm WarningJANRankin, Simpson61 min
May 20, 8:31 PM CDTSevere Thunderstorm WarningJANClarke44 min
May 20, 8:59 PM CDTSevere Thunderstorm WarningJANJones46 min
May 20, 9:07 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin, Simpson53 min
May 20, 9:16 PM CDTFlash Flood WarningJANCopiah, Hinds, Rankin, Simpson119 min
May 20, 9:43 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds47 min
May 20, 9:56 PM CDTSevere Thunderstorm WarningJANCovington, Forrest, Jefferson Davis, Lamar49 min
May 20, 10:32 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Marion28 min
May 20, 10:33 PM CDTSevere Thunderstorm WarningJANFranklin, Jefferson, Lincoln42 min
May 20, 10:50 PM CDTSevere Thunderstorm WarningJANLamar25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.